[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.157.19.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
July 2006

HIV Eosinophilic Folliculitis in Uganda

Arch Dermatol. 2006;142(7):927-947. doi:10.1001/archderm.142.7.934-b

We read with interest the article by Toutous-Trellu et al1 about the beneficial effect of topical tacrolimus therapy for human immunodeficiency virus (HIV)-associated eosinophilic folliculitis (HIV-EF). The usefulness of such treatment has also been mentioned in other case reports.2,3 Based on the cases presented by Toutous-Trellu and colleagues, however, it is difficult to determine how efficient this treatment is and whether the lesions would have disappeared with the use of other topical medications in association with highly active antiretroviral therapy (HAART) or with HAART alone. The authors mention that HAART alone was insufficient to obtain a remission of HIV-EF, because the symptoms persisted during HAART in the period before the treatment with topical tacrolimus. From the description of the patients, however, it is unclear how long the skin lesions persisted during HAART. It is possible that even without topical tacrolimus therapy, all HIV-EF lesions would have disappeared after prolonged effective HAART. The persistence of HIV-EF lesions during HAART can be explained by 2 phenomena: (1) the skin lesions persisted because of an immune restoration syndrome,4 or (2) the skin lesions persisted because it generally takes several months of HAART before the HIV viral load drops below a detectable level.

×